Acetaminophen administration in pediatric age: an observational prospective cross-sectional study

Fever phobia is a phenomenon seem among parents who think fever is a health danger instead of an important physiological response and mechanism of defense against infection. Because of this parents tend to increase self medication which results in inappropriate use of antipyretics, and most commonly acetaminophen. The issue also comes from the fact that acetaminophen is dosed in children according to weight and not age, so the wrong measurement or guess of a child’s weight leads misdosing. The appropriate dosage is 10-15 mg/kg/dose every 4-6 hours, and higher or more frequent doses can cause hepatotoxicity which is why correct dosing is so important.

For six months, from November 2012 to April 2013, an observational cross-sectional study was performed to evaluate the dosage of acetaminophen administered to children with fever as mg/kg/dose and as a total daily quantity in mg/kg/day and to identify factors that may influences the accuracy of dosing. The clinical records of 1,397 children who had an outpatient visit due to fever between the ages of 1 month to 16 years old were examined. 74% of those children were given acetaminophen and had a body temperature below 38.4°C (or 101.12°F) which is justified because of the attempt to reduce the discomfort of the fever. Dosages up to 15 mg/kg/dose and a daily quantity of <90 mg/kg/day was considered normal and not potentially dangerous. And dosages of >15 mg/kg/dose and >90 mg/kg/day was considered supratherapuetic and potentially dangerous.

The results of the study were that in 1,060 cases, <90 mg/kg/day dose of acetaminophen was administered, and in 337 cases, >90 mg/kg/day dose of acetaminophen were administered. The researchers discovered that higher daily doses of acetaminophen were administered be caregivers with higher levels of education with 71% having a university degree within the >90 mg/kg/day dosing, in comparison to the <90 mg/kg/day group having 63% of the caregivers having secondary education. In addition acetaminophen doses were significantly higher in those who were given drops or syrups than those who were given tablets or suppositories. And a higher risk of acetaminophen overdose was seen when drops and or syrup formula were used. Moreover, 85.7% of the children had a acetaminophen prescription be a health professional, but even then 9.82% of acetaminophen overdose was found.

Although this study was done overseas in Italy and not in America, this is still a prevalent and important issue for pharmacists to be aware of. If we become aware this is an issues, then whenever parents are coming in to pick up acetaminophen prescriptions we can make sure to double check that the dosing is appropriate for the weight of the children to prevent this issue from occurring and to prevent any chances of hepatotoxicity from happening in children too. Not only that but other health care providers like the doctors play a role too, if we can educate them and make them aware of this issue then the right prescription dosages can be written further preventing acetaminophen overdose.

Lubrano R, Paoli S, Bonci M, et al. Acetaminophen administration in pediatric age: an observational prospective cross-sectional study. Ital J Pediatr. 2016;42:20.

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4769520/

Utilizing Brain Waves to Predict Dosing of Anesthesia

A conflicting issue today is that there is no direct way to measure the sedative effects of anesthesia administered by anesthesiologists other than the patient’s level of awareness.  Concentrations in the brain cannot be determined.  A study conducted by Chennu et al., utilized an EEG to experiment a better way to study dose administration of sedative-hypnotics.

It is difficult for scientists to quantitatively measure the consciousness of the brain.  When utilizing anesthetics, measuring level of sedation and the ability to track this parameter is difficult by the variability between individuals and their susceptibility to anesthetics.  Within this study conducted by Chennu et. al., the researchers utilize high-density electroencephalography in tandem with propofol  (a sedative-hypnotic), and the changes in the brain were measured.  An EEG can easily measure brain waves from the surface of the scalp, but it is not universally utilized.  This change could solve the need for reliable anesthesia monitoring during use of a sedative.  The researchers conducted assessments prior to, during and after the administration of the sedative.  The participant’s behavioral responsiveness and the drug concentrations in the blood were measured within these assessments.  All of these experiments were conducted on healthy volunteers.  When administering the propofol, key changes in the brain waves were observed.

The researchers highlight that the alpha waves are compromised during sedation.  There is a spectral connectivity when considering the alpha waves in sedated participants.  This is an indicator of susceptibility to propofol which varies between individuals.  The concentration of drug was measured at each level of sedation.  Correlations were also found between the alpha waves and behavioral impairment.  These results can assist in dosing the patient correctly instead of injecting medication until unconscious.

Chennu S, O’Connor S, Adapa R, Menon DK, Bekinschtein TA. Brain Connectivity Dissociates Responsiveness from Drug Exposure during Propofol-Induced Transitions of Consciousness. PLOS Computational Biology. 2016.

Given the advanced technology present in the medical world, I was surprised that EEGs are not universally utilized when sedating patients for surgery.  The variability between individual patients’ susceptibility to anesthetics such as propofol has been observed in the past.  This article highlights the need that individuals should be receiving different doses of this drug to sedate them accordingly.  This has me thinking of other procedures conducted within the hospital that potentially conducts dosing based on behavioral assessment.

What should pharmacists do if a drug is dosed based on bias or strictly behavioral results?  What is the responsibility of the pharmacist within this type of scenario?